Iowa, 2014

Hail in Iowa, May 27, 2014

May 27, 2014 · NWS DVN · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed over portions of eastern Iowa, west- central Illinois, and northern Illinois during the afternoon and evening May 27 as a slow moving cold front pushed south into Iowa and northern Illinois. These storms produced|brief downpours, non-severe hail, a funnel cloud, and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms developed over portions of eastern Iowa, west- central Illinois, and northern Illinois during the afternoon and evening May 27 as a slow moving cold front pushed south into Iowa and northern Illinois. These storms produced|brief downpours, non-severe hail, a funnel cloud, and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 11:51 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 27, 11:51 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 PM CDT TUE MAY 27 2014

.SYNOPSIS...
ISSUED AT 314 AM CDT TUE MAY 27 2014

THE PATTERN OF YESTERDAY IS THE PATTERN OF TODAY. A VERY MOIST
AIRMASS IN IN PLACE...WITH DEWPOINTS AT 2 AM BETWEEN 63 AND 68 OVER
THE CWA. THIS MOIST AIR CONTINUES TO FUEL ISOLATED SMALL CELLS OVER
SEEMINGLY RANDOM LOCATIONS OVER THE REGION. A MORE ORGANIZED AREA OF
RAIN TO THE WEST IN CENTRAL AND WESTERN IOWA IS ASSOCIATED WITH
CONVERGENCE AT 850 AND 925MB...ALSO REFLECTED IN WEAK SURFACE
CONVERGENCE...WHICH ACTUALLY STRETCHES INTO OUR NORTHERN COUNTIES.
THERE IS NOW AND WILL CONTINUE TO BE A THREAT FOR ISOLATED HEAVY
RAIN SHOWERS/STORMS IN ALL LOCATIONS EARLY TODAY THROUGH TONIGHT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 314 AM CDT TUE MAY 27 2014

TODAY WILL BE A LARGELY PERSISTENCE FORECAST...WITH RESPECT TO
TEMPERATURES AND DEWPOINTS. OTHERWISE...I WILL DO MY BEST TO PLACE
POP NUANCES ON FEATURES THAT HAVE MARGINAL CONFIDENCE. THE
MESOSCALE BOUNDARY THAT MOST MODELS DEVELOP SURFACE BASED STORMS ON
TODAY IS OVER NORTHERN IOWA INTO SOUTHERN WISCONSIN. THIS IS
GENERALLY ALSO WHERE A WEAK NORTHERN EXTENSION OF THE CUT OFF UPPER
LOW IS LOCATED. MODELS PUSH THIS LOBE OF UPPER CIRCULATION SOUTH
SLOWLY THIS AFTERNOON AND TONIGHT. IN ADDITION...THE BOUNDARY TO THE
NORTH SHOULD BEGIN TO SHIFT SOUTH. I FEEL THAT SURFACE CONVECTION IS
MOST LIKELY TO ORGANIZE JUST NORTH OR IN OUR NORTHERN CWA EARLY THIS
AFTERNOON...ABOUT 17 TO 18Z WHEN CONVECTIVE TEMPERATURES ARE
REACHED. THIS WAS EXACTLY THE TIMING YESTERDAY.  THROUGH OUTFLOW AND
THE MODEL PREDICTED SHIFT SOUTH...THE BOUNDARY AND MODERATELY
ORGANIZED CONVECTION SHOULD SPREAD SOUTH THROUGH THE MID EVENING
HOURS. I WILL GO LIKELY NORTH THIS AFTERNOON AND CENTRAL AND NORTH
THIS EVENING FOR THIS BOUNDARY PROGRESSION. IN OTHER LOCATIONS I
WILL CONTINUE THE POPS OF 20 PERCENT PRIOR TO CONVECTIVE TEMPERATURE
ACHIEVEMENT...TO 40 TO 50 PERCENT DURING THE AFTERNOON AND EVENING.

LIKE YESTERDAY...WE WILL HAVE A HIGH PWAT ATMOSPHERE FOR STORMS TO
WORK WITH...GENERALLY 1.4 TO 1.6...WHICH WAS VERIFIED LAST EVENING
ON THE DVN SOUNDING. MODELS FORECAST A SKINNY CAPE PROFILE AROUND
1000 TO 1500 J/KG...THUS ISOLATED HEAVY RAIN AMOUNTS WILL ONCE AGAIN
BE EXPECTED. SEVERE WEATHER LOOKS VERY UNLIKELY...BUT WE COULD HAVE
SOME SHORT TERM URBAN RUNOFF ISSUES IF STORMS HIT OUR PREDOMINANTLY
PAVED METROS.

OVERNIGHT...WITH THE WEAK UPPER LOW EXTENSION OVERHEAD...AND WEAK
CONVERGENCE...I HAVE MAINTAINED A CHANCE POP IN MOST LOCATIONS. QPF
FORECASTS SHOULD NOT BE TAKEN LITERALLY. IN THIS CASE...IT IS A
HYDRO/BASIN AVERAGE FORECAST SINCE THE ISOLATED HEAVY TOTALS WILL BE
IMPOSSIBLE TO CORRECTLY FORECAST AT THIS TIME.
ERVIN

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 314 AM CDT TUE MAY 27 2014

REBOUNDING UPPER RIDGE AND SURFACE HIGH PRESSURE OVER THE GREAT
LAKES WILL PROVIDE A BREAK FROM THE HUMIDITY AND DAILY RAIN CHANCES
FOR THURSDAY THROUGH SATURDAY. SUNDAY AND MONDAY...MODELS ARE
TRENDING TOWARD A FLATTENING UPPER RIDGE AND STALLING BOUNDARY
PARALLEL TO THE MORE ZONAL UPPER FLOW...FAVORING A RETURN TO WET
WEATHER WITH ABOVE NORMAL TEMPERATURES.

WEDNESDAY WILL BE THE LAST IN THE LONG STRING OF DAYS WITH LARGELY
DIURNALLY DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS. WILL START OUT
WITH A HIGH PW AIRMASS...WEAK STEERING FLOW ALOFT AND LITTLE SHEAR
THAT WILL CONTINUE PULSE TYPE AND LARGELY DISORGANIZED THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL THE MAIN THREAT. THE WEAK SURFACE LOW OVER SE
MN/WESTERN WI IS PROGGED TO DROP SOUTH INTO S CENTRAL IA OR NORTHERN
MO WHILE HIGH PRESSURE BUILDS INTO THE UPPER GREAT LAKES. THIS WILL
SET UP AN AREA OF LOW LEVEL CONVERGENCE OVER EAST CENTRAL IA AND
HAVE HIGHER CHANCE POPS CENTERED ON THIS AXIS THAT SETTLES INTO SE
IA AND NE MO TOWARD EVENING. RAIN CHANCES WILL BE MUCH LOWER OVER NW
IL...ESPECIALLY BY AFTERNOON AS THE STRENGTHENING LOW LEVEL EASTERLY
FLOW ADVECTS A DRIER AND MORE STABLE AIRMASS INTO THE REGION.
TEMPERATURES WILL AGAIN BE DEPENDENT ON THE TIMING OF CONVECTION AND
CLOUD COVER. WITH SLIGHTLY COOLER TEMPERATURES PROGGED OVER
ESPECIALLY THE NORTHEAST...HAVE GONE WITH A HIGHS RANGING FROM THE
UPPER 70S THERE TO LOWER 80S ELSEWHERE.

WEDNESDAY NIGHT THROUGH SATURDAY...THE UPPER LEVEL RIDGE PUMPING BACK
UP OVER THE CENTRAL U.S. AND A MUCH LOWER PW AIRMASS SPILLING IN
FROM THE GREAT LAKES SURFACE HIGH WILL FAVOR A STRETCH OF DRY
WEATHER. THE EASTERLY FLOW WILL RETURN DEWPOINTS BACK INTO 50S FOR
MORE COMFORTABLE HUMIDITY LEVELS LATE IN THE WEEK. 850 MB
TEMPERATURES THROUGH THIS PERIOD POINT TOWARD CONTINUED ABOVE NORMAL
HIGHS AROUND 80 TO THE LOWER 80S WHILE THE DRIER AIR SHOULD LEAD TO
LOWS IN THE 50S IN SOME AREAS LATE WEEK...RETURNING TO WIDESPREAD
60S BY SATURDAY AS SURFACE DEWPOINTS BEGIN TO EDGE BACK UPWARDS.

SUNDAY AND MONDAY...WHILE THERE IS OVERALL POOR RUN TO RUN MODEL
AGREEMENT...ESPECIALLY IN THE ECMWF...BOTH THE ECMWF AND GFS ARE NOW
ADVERTISING ONE OR MORE STRONG SHORTWAVES THAT WOULD FLATTEN THE
UPPER RIDGE. THIS SETS UP A PERIOD OF ACTIVE WEATHER AS A NEARLY
ZONAL FLOW ALOFT SETS UP OVER A STALLED...NEARLY PARALLEL...
BOUNDARY AT THE SURFACE THAT MAY BE EITHER OVERHEAD OR NORTH OF THE
AREA BY MONDAY. GULF MOISTURE ON A POSSIBLY STRONG LOW LEVEL JET
IMPINGING ON THIS BOUNDARY MAY LEAD TO HEAVY RAINFALL.
HOWEVER...WITH LOW CONFIDENCE IN THE CRITICAL DETAILS...WILL PAINT
CHANCE TO SLIGHT CHANCE POPS THROUGH THIS PERIOD FOR THUNDERSTORMS
WITH CONTINUED ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1240 PM CDT TUE MAY 27 2014

WILL KEEP THE PERSISTENCE THEME THIS AFTERNOON AND EVENING WITH
SIMILAR AIRMASS IN PLACE AS YESTERDAY. AN UPPER LEVEL WAVE WILL
DROP OUT OF SOUTH CENTRAL MN/WESTERN IA AND ACRS THE AREA FOR AN
INCREASE IN SCTRD SHOWERS/THUNDERSTORMS THROUGH MID EVENING...
BEFORE THEY DECREASE TO ISOLATED AGAIN OVERNIGHT INTO WED MORNING.
MAINLY VFR LEVEL SCTRD TO BKN CU OUTSIDE OF THE STORM CLUSTERS
WITH SOUTHWEST WINDS OF 6-12 KTS...GOING LIGHT SOUTH TO SOUTHEAST
AFTER EARLY EVENING. IFR CONDITIONS WITH VARIABLE WIND GUSTS OF
30-35 KTS POSSIBLE WITH ANY PASSING THUNDERSTORM THIS AFTERNOON
AND EVENING. HEAVY RAIN BURSTS COULD REDUCE VSBYS TO UNDER A MILE
AT TIMES. AFTER THE DECREASE IN SHOWERS/STORMS...SOME MVFR FOG
POSSIBLE WITH MOIST SFC LAYER AT ALL TERMINALS...POSSIBLY IFR FOG
AT CID AND DBQ IN SFC BOUNDARY MOVES IN CLOSE ENOUGH TO THOSE
SITES FROM THE NORTH AFTER 06Z.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...ERVIN
SHORT TERM...ERVIN
LONG TERM...SHEETS
AVIATION...12
Hazardous weather outlook, May 27, 2:42 AM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT TUE MAY 27 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
342 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...OTHERWISE...SEVERE
WEATHER IS NOT EXPECTED. THE MOST WIDESPREAD PERIOD OF THIS ACTIVITY WILL BE
DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...OTHERWISE...SEVERE WEATHER
IS NOT EXPECTED.

SATURDAY NIGHT THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE ACROSS
THE OUTLOOK AREA. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ERVIN/SHEETS

In the hours before

Local storm report, May 27, 7:44 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       SE GALVA                41.17N 90.04W
05/27/2014  M1.50 INCH       HENRY              IL   TRAINED SPOTTER

            RAIN FELL YESTERDAY MORNING. REPORT WAS DELAYED.

&&

DC

The radar

The Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Henry

When
May 27, 1:38 PM CST
Where
Henry County, 0.52 mi E of Wayland
Reported by
Law Enforcement
Coordinates
41.150, -91.660

A funnel came down briefly and went back up into clouds near Wayland, IA around 238 pm CDT May 27.

Hail, Lee

When
May 27, 4:22 PM CST
Where
Lee County, 1.38 mi N of Denmark
Measured
0.75 in hail
Reported by
Public
Coordinates
40.750, -91.330

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521884, 521881.